Heat, McIntosh
- When
- July 17, 3:00 PM CST to July 21, 10:00 PM CST
- Where
- McIntosh forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 35.374, -95.667 (the zone’s center; the record gives no point)
A strong upper level ridge of high pressure that was anchored over the Southern Plains and a humid air mass over the region combined to produce excessive heat conditions over much of eastern Oklahoma with daytime heat indices as high as 115 degrees and morning low temperatures in the mid 70s to lower 80s. The persistent heat resulted in several heat-related fatalities including a 43 year old…
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level ridge of high pressure that was anchored over the Southern Plains and a humid air mass over the region combined to produce excessive heat conditions over much of eastern Oklahoma with daytime heat indices as high as 115 degrees and morning low temperatures in the mid 70s to lower 80s. The persistent heat resulted in several heat-related fatalities including a 43 year old male in McIntosh County, a 79 year old male in Latimer County, and a 72 year old male in Sequoyah County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 17, 2:43 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 343 PM CDT MON JUL 17 2006 .DISCUSSION... THE HEAT CONTINUES TO BUILD. MORE ISOLATED STORMS DOWN SOUTH THIS AFTERNOON BUT SHOULD SEE COVERAGE OF CONVECTION BE MUCH LESS TUESDAY IF AT ALL. CONSENSUS OF MODEL DATA SUGGESTS WEDNESDAY AND THURSDAY WILL BE THE HOTTEST DAYS. NORTHEAST OKLAHOMA TEMPERATURES TO JUMP MOST THE NEXT COUPLE DAYS AS RESIDUAL EFFECTS OF RAIN FROM LAST WEEK CONTINUE TO WEAR OFF. EXCESSIVE HEAT WARNING FOR TULSA WILL BE EXTENDED THROUGH FRIDAY WITH NIGHTTIME MINIMUMS FROM DOWNTOWN TO THE AIRPORT REMAINING NEAR 80. AFTERNOON HEAT INDICES WILL REACH 105 TO 110 ELSEWHERE BUT MINIMUMS WILL FALL WELL BELOW THE 80 DEGREE THRESHOLD. MODELS NOW COMING INTO BETTER AGREEMENT ON A MORE SIGNIFICANT FRONTAL PASSAGE BY THE WEEKEND. UKMET STILL HOLDING OUT FOR A WEAKER UPPER TROF/SURFACE FRONT BUT GFS...ECMWF AND CANADIAN ARE NOW ALL SIMILAR. THUS HAVE LOWERED TEMPERATURS SOME SATURDAY THROUGH MONDAY AND ADDED SOME LOW POPS FOR NOW. MORE TRIMMING OF TEMPERATURES AND RAISING OF POPS MAY BE NEEDED LATER IF CURRENT TRENDS CONTINUE IN FUTURE MODEL RUNS. GUIDANCE TEMPERATURES LOOK CLOSE IN THE SHORT TERM BUT GFS MOS STARTS COOLING US OFF ABOUT 48 HOURS TOO EARLY...FAVORED PERSISTENCE THURSDAY AND ONLY SLIGHTLY BELOW PERSISTENCE FRIDAY AS UPPER RIDGE STARTS TO BREAK DOWN. && .PRELIMINARY POINT TEMPS/POPS... TUL 78 103 78 104 / 10 10 10 10 FSM 76 103 76 104 / 10 10 10 10 MLC 76 104 75 105 / 10 10 10 10 BVO 73 104 73 105 / 10 10 10 10 FYV 70 98 70 99 / 10 10 10 10 BYV 72 98 72 99 / 10 10 10 10 MKO 75 103 75 104 / 10 10 10 10 MIO 74 101 74 102 / 10 10 10 10 F10 74 103 74 104 / 10 10 10 10 HHW 75 104 75 105 / 10 10 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...EXCESSIVE HEAT WARNING UNTIL 7 PM FRIDAY FOR OKZ060. AR...NONE. && SHORT TERM FORECASTER ID= 14 LONG TERM FORECASTER ID= 5 PLATE
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
104 PM CDT MON JUL 17 2006
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
104 PM CDT MON JUL 17 2006
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 2 PM.
DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS
AFTERNOON...MAINLY OVER THE TERRAIN FAVORED LOCATIONS OF NORTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA. DOWNBURST WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE...BUT SEVERE WEATHER IS NOT LIKELY.
AFTERNOON HEAT INDICES WILL ONCE AGAIN TOP OUT BETWEEN 105 AND 110
DEGREES. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE TULSA
METROPOLITAN AREA...WHERE OVERNIGHT LOWS MAY ONLY FALL TO AROUND 80
DEGREES. PLEASE REFER TO /OKCNPWTSA/ FOR FURTHER DETAILS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
EXTENDED DISCUSSION...
HOT WEATHER WILL CONTINUE...AS A RIDGE OF HIGH PRESSURE ALOFT WILL
REMAIN INTACT ACROSS THE CENTRAL AND SOUTHERN PLAINS THROUGH MUCH OF
THE COMING WEEK. THE UPPER RIDGE WILL SHIFT FURTHER WEST BY THE
END OF THE WEEK...ALLOWING A COLD FRONT TO SAG SOUTH TO NEAR THE
AREA BY THE WEEKEND AND BRING A SLIGHT CHANCE OF THUNDERSTORMS.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
EXCESSIVE HEAT RELATED IMPACTS ARE POSSIBLE...AND LATER FORECASTS
SHOULD BE CLOSELY MONITORED FOR ASSOCIATED WARNINGS OR ADVISORIES.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.The national radar mosaic for the moment the first event began.
25 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, McIntosh | 2006-07-19 | 43 | Male | Outside/Open Areas | Direct |
| Heat, McIntosh | 2006-07-20 | 79 | Male | Outside/Open Areas | Direct |
| Heat, McIntosh | 2006-07-20 | 72 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522290, 5522291, 5522292, 5522293, 5522294, 5522295, 5522296, 5522297, 5522298, 5522299, 5522300, 5522301, 5522302, 5522303, 5522304, 5522305, 5522306, 5522307, 5522308, 5522309, 5522310, 5522311, 5522312, 5522313, 5522314.